Alert archive / Indiana / Flash Flood Watches in 2018
Flash Flood Watch 1, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood watch at Apr 2, 2018, 9:15 PM EDT for 11 counties in Indiana. It took effect at Apr 3, 2018, 12:00 AM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2018, 9:15 PM EDT (01:15 UTC)
- In effect from
- Apr 3, 2018, 12:00 AM EDT
- Expired
- Apr 3, 2018, 10:00 AM EDT
- In force
- 10 hr
- Issued by
- NWS Indianapolis, IN
- Flood severity
- None
Counties Bartholomew County, IN, Brown County, IN, Decatur County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Lawrence County, IN, Martin County, IN, Monroe County, IN, Rush County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 62 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 495 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
663 WGUS63 KIND 030115 FFAIND URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Indianapolis IN 915 PM EDT Mon Apr 2 2018 ...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH TUESDAY MORNING... INZ055>057-062>065-069>072-030915- /O.NEW.KIND.FF.A.0001.180403T0400Z-180403T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-Martin- Lawrence-Jackson-Jennings- Including the cities of Shelbyville, Bloomington, Columbus, Bedford, and Seymour 915 PM EDT Mon Apr 2 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... The National Weather Service in Indianapolis has issued a * Flash Flood Watch for portions of central Indiana, south central Indiana, southeast Indiana, and southwest Indiana, including the following areas, in central Indiana, Bartholomew, Decatur, Johnson, Rush, and Shelby. In south central Indiana, Brown, Jackson, Lawrence, and Monroe. In southeast Indiana, Jennings. In southwest Indiana, Martin. * Through Tuesday morning * 1 to 2 inches of rainfall will be possible as showers and thunderstorms move through the area tonight ahead of a warm front. Already saturated soils will be prone to further flooding. * Flash flooding will be possible along area creeks, streams, and rivers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ TDUD
1 follow-up statement
087 WGUS63 KIND 030755 FFAIND Flood Watch National Weather Service Indianapolis IN 355 AM EDT Tue Apr 3 2018 INZ069>072-030900- /O.CAN.KIND.FF.A.0001.000000T0000Z-180403T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Martin-Lawrence-Jackson-Jennings- Including the cities of Bedford and Seymour 355 AM EDT Tue Apr 3 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of south central Indiana, southeast Indiana, and southwest Indiana has been cancelled. Periods of showers and thunderstorms can be expected throughout the morning hours, however the threat for widespread heavy rain has ended. $$ INZ055>057-062>065-031400- /O.CON.KIND.FF.A.0001.000000T0000Z-180403T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur- Including the cities of Shelbyville, Bloomington, and Columbus 355 AM EDT Tue Apr 3 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... The Flash Flood Watch continues for * Portions of central Indiana and south central Indiana, including the following areas, in central Indiana, Bartholomew, Decatur, Johnson, Rush, and Shelby. In south central Indiana, Brown and Monroe. * Until 10 AM EDT this morning * 1 to 2 inches of rainfall will be possible as showers and thunderstorms move through the area tonight ahead of a warm front. Already saturated soils will be prone to further flooding. * Flash flooding will be possible along area creeks, streams, and rivers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood watch went out at Apr 2, 7:55 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Apr 2, 7:55 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 755 PM EDT Mon Apr 2 2018 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 340 PM EDT Mon Apr 2 2018 The brief warm and stormy weather tomorrow will be an aberration in what otherwise will be a continuation of the cool and wet pattern of recent weeks with couple day rain events interspersed with a dry day in between through early next week. Not out of the realm of possibility of more snow late week. && .NEAR TERM /Tonight/... Issued at 955 AM EDT Mon Apr 2 2018 Temperatures may take a brief dip at sundown before a slow steady rise overnight. Scattered showers are expected to break out across southern Illinois later this evening as a warm frontal boundary begins to take shape. Growing elevated instability late tonight with increasingly strong warm advection and wind fields points to thunderstorms mixing in with widespread rain across the south half of the forecast midnight onward. Decent instability within the hail growth zone suggests some storms could produce hail as well. Heavy rainfall amounts near an inch across the south half of the forecast area increase the threat for flooding. Will look at later data for possible need for flood watch late tonight and Tuesday morning across south half or third of the forecast area. && .SHORT TERM /Tuesday through Thursday/... Issued at 340 PM EDT Mon Apr 2 2018 Tuesday into Tuesday evening...all models continue to indicate low pressure moving fairly quickly northeast from Kansas this evening to central Illinois mid day Tuesday into the eastern Great Lakes Tuesday evening. Widespread rain and scattered thunderstorms in progress at daybreak Tuesday will gradually push east of the area as the warm front surges north across the area. A lull or at least diminished coverage of precipitation will occur mid day into early afternoon. Very strong winds just above the surface could mix down with some periods of sun early to mid afternoon. Within the warm sector during the afternoon scattered thunderstorms will become a bit more vigorous while a squall line begins to organize along the cold front across Illinois. This line will likely develop bowing segments bringing severe gusts to the surface. Enough directional shear appears present that rotating storms could occur within the warm sector with some also present within the line. This line looks like it will enter western Indiana after 3 or 4 pm and reach southeast sections by 10-11 pm. Overnight Tuesday into Wednesday...rain showers may mix with some snow showers or flurries as much colder air sweeps in on gusty northwest winds. A mix of clouds and sun will prevail Wednesday as high pressure moves into the area. Thursday...a return of precipitation is expected as a weak short wave interacts with a surface boundary lifting into the area. Temperatures will have rebound fairly quickly into mid 40s to lower 50s after starting in the 20s. Temperature blends have been used throughout. && .LONG TERM /Thursday Night Through Monday/... Issued at 235 PM EDT Mon Apr 2 2018 Models are close enough that the model blend initialization was accepted for most items. Central Indiana will remain under the influence of an upper trough for most of the long term. This will keep temperatures below average through the period, with the potential for well below normal temperatures for Saturday. Chances for precipitation will linger into Friday night as a cold front moves off to the south of the area. There are some differences in timing, so confidence is lower here. Can't rule out a little snow if precipitation hangs around long enough. Cold high pressure will then build in for Saturday and Saturday night. Temperatures will struggle to hit the 40s, with some models indicating highs only in the 30s. Normal highs by then are around 60 degrees. A low pressure system will bring a return of precipitation chances Sunday afternoon into Monday. This would be mainly a rain event given expected temperatures and timing. && .AVIATION /Discussion for the 03/00Z TAF Issuance/... Issued at 728 PM EDT Mon Apr 2 2018 VFR and MVFR conditions will deteriorate this evening as convection continues to develop to the southwest. IFR and LIFR will become the predominant flight categories tonight with only little improvement to MVFR late tomorrow morning/early afternoon. However, another round of convection is expected to impact TAF sites tomorrow afternoon and evening in the form of a squall line. This could result in a return to IFR (or worse) conditions at times in heavy rain. Meanwhile, winds through the period will start out southeasterly, veering to the southwest. Sustained speeds will range between 5 to 10 kts until tomorrow afternoon when they increase to 13 to 16 kts with gusts up to 30 kts outside of any thunderstorms that form. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Tucek NEAR TERM...JH/50 SHORT TERM...Tucek LONG TERM....50 AVIATION...TDUD
Hazardous weather outlook, Apr 2, 5:38 PM EDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 538 PM EDT Mon Apr 2 2018 INZ021-028>031-035>046-051-052-032145- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Vigo-Clay- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, and Terre Haute 538 PM EDT Mon Apr 2 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorms are possible late tonight. Present indications are that severe storms are not expected but hail could occur in some thunderstorms. Hazards: Hail, heavy rainfall, and cloud to ground lightning. Timing: The best threat for thunderstorms is after 200 AM EDT. Discussion: An approaching low pressure system will bring scattered showers and isolated thunderstorms late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Thunderstorms, with heavy rainfall, are expected early and late Tuesday. Tuesday morning storms may produce hail. Tuesday afternoon and evening thunderstorms will produce scattered wind damage, hail, and perhaps an isolated tornado. No hazardous weather is expected Wednesday into Sunday though mixed precipitation may occur Friday. Discussion: Low pressure will move across the area Tuesday sweeping a warm front northward across the state. This will bring windy, warmer and stormy conditions. As the low pressure moves through, it will sweep a cold front across Indiana late Tuesday triggering a line of showers and thunderstorms. These storms will enter western Indiana between 3 PM and 5 PM and exit into Ohio between 8 PM and 10 PM. Wind gusts independent of thunderstorm activity may gust to around 40 mph at times Tuesday afternoon and night. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely Tuesday afternoon and early evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ047>049-053>057-060>065-067>072-032145- Marion-Hancock-Henry-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene- Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence- Jackson-Jennings- Including the cities of Indianapolis, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 538 PM EDT Mon Apr 2 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorms are possible late evening and overnight. There is a marginal risk for severe thunderstorms with large hail the primary threat. Hazards: Large hail, localized flooding, and cloud to ground lightning. Timing: Best threat for severe storms will be after midnight. Discussion: An approaching low pressure system will be sweeping a warm front north towards the area. Strong wind fields aloft will trigger scattered showers and isolated thunderstorms late tonight. Cold air aloft may generate large hail. Persistent and heavy downpours could cause localized flood problems. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Thunderstorms, with heavy rainfall, are expected early and late Tuesday. Tuesday morning storms may produce hail. Tuesday afternoon and evening thunderstorms will produce scattered wind damage, hail, and perhaps isolated tornadoes. No hazardous weather is expected Wednesday into Sunday though mixed precipitation may occur Friday night. Discussion: Low pressure will move across the area Tuesday sweeping a warm front north of the area. This will bring windy, warmer and then stormy conditions. As the low pressure moves through, it will sweep a cold front across Indiana late Tuesday triggering a line of showers and thunderstorms. These storms will enter western Indiana between 5 PM and 7 PM and exit into Ohio between 10 PM and midnight. Wind gusts independent of thunderstorm activity may gust over 40 mph at times Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely Tuesday afternoon and early evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 5:22 AM EDT | Areal Flood Advisory | IND | Clay, Hendricks, Marion, Monroe, Morgan, Owen and 5 more | 6 hr |
| Apr 3, 5:24 AM EDT | Areal Flood Advisory | IND | Decatur, Hancock, Henry, Johnson, Marion, Rush and 1 more | 6 hr |
| Apr 3, 5:53 AM EDT | Areal Flood Warning | IND | Clay, Hendricks, Marion, Monroe, Morgan, Owen and 5 more | 6 hr |
| Apr 3, 5:56 AM EDT | Areal Flood Warning | IND | Hancock, Johnson, Marion, Shelby | 6 hr |
| Apr 3, 6:17 AM EDT | Flash Flood Warning | IND | Clay, Owen, Vigo | 9 hr |
| Apr 3, 6:56 AM EDT | Flash Flood Warning | IND | Johnson, Morgan | 6 hr |
| Apr 3, 7:02 AM EDT | Areal Flood Warning | IND | Decatur, Rush | 6 hr |
| Apr 3, 7:07 AM EDT | River Flood Warning | IND | Marion, Morgan | 4 days |
| Apr 3, 7:07 AM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 5 days |
| Apr 3, 7:07 AM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 5 days |
| Apr 3, 7:07 AM EDT | River Flood Warning | IND | Bartholomew, Johnson, Shelby | 4 days |
| Apr 3, 7:07 AM EDT | River Flood Warning | IND | Bartholomew, Jackson | 4 days |
| Apr 3, 7:07 AM EDT | River Flood Warning | IND | Bartholomew | 68 hr |
| Apr 3, 7:07 AM EDT | River Flood Warning | IND | Clay, Greene | 3 days |
| Apr 3, 7:11 AM EDT | Flash Flood Warning | IND | Bartholomew, Decatur, Shelby | 6 hr |
| Apr 3, 7:17 AM EDT | River Flood Warning | IND | Marion | 38 hr |
| Apr 3, 7:17 AM EDT | River Flood Warning | IND | Bartholomew | 24 hr |
| Apr 3, 7:17 AM EDT | River Flood Warning | IND | Owen | 3 days |
| Apr 3, 7:17 AM EDT | River Flood Warning | IND | Johnson | 48 hr |
| Apr 3, 7:30 AM EDT | River Flood Warning | IND | Putnam | 50 hr |
| Apr 3, 7:30 AM EDT | River Flood Warning | IND | Bartholomew | 47 hr |
| Apr 3, 8:00 AM EDT | Areal Flood Warning | IND | Hancock, Hendricks, Marion, Parke, Putnam | 6 hr |
| Apr 3, 8:02 AM EDT | River Flood Warning | IND | Delaware, Randolph | 51 hr |
| Apr 3, 8:02 AM EDT | River Flood Warning | IND | Shelby | 61 hr |
| Apr 3, 8:02 AM EDT | River Flood Warning | IND | Decatur | 49 hr |
| Apr 3, 8:02 AM EDT | River Flood Warning | IND | Hancock | 34 hr |
| Apr 3, 8:02 AM EDT | River Flood Warning | IND | Hendricks, Morgan | 27 hr |
| Apr 3, 8:36 AM EDT | Flash Flood Warning | IND | Hancock, Hendricks, Johnson, Marion, Morgan, Rush and 1 more | 8 hr |
| Apr 3, 8:39 AM EDT | Flash Flood Warning | IND | Clay, Parke, Putnam, Vigo | 6 hr |
| Apr 3, 9:06 AM EDT | Special Weather Statement | IND | Putnam | 24 min |
| Apr 3, 9:41 AM EDT | Areal Flood Warning | IND | Delaware, Hamilton, Henry, Madison, Randolph | 6 hr |
| Apr 3, 10:11 AM EDT | Areal Flood Warning | IND | Boone, Hendricks, Montgomery, Parke, Vermillion | 6 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Henry, Rush, Shelby | 43 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Delaware, Madison | 48 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Hamilton, Madison | 71 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Hamilton, Marion | 3 days |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Marion, Morgan | 3 days |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Putnam | 24 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Johnson | 70 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Boone, Marion | 21 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Marion | 58 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Tippecanoe | 71 hr |
| Apr 3, 11:23 AM EDT | Special Weather Statement | IND | Montgomery, Parke, Vermillion | 52 min |
| Apr 3, 11:27 AM EDT | Special Weather Statement | IND | Hamilton | 48 min |
| Apr 3, 11:31 AM EDT | Severe Thunderstorm Warning | IND | Hancock, Hendricks, Marion, Morgan, Putnam | 44 min |
| Apr 3, 11:43 AM EDT | Flash Flood Warning | IND | Montgomery, Parke, Putnam, Vermillion | 3 hr |
| Apr 3, 11:45 AM EDT | Flash Flood Warning | IND | Boone, Hamilton, Hancock, Hendricks, Madison, Marion | 4 hr |
| Apr 3, 12:32 PM EDT | Severe Thunderstorm Warning | IND | Clay, Montgomery, Parke, Putnam, Vigo | 28 min |
| Apr 3, 1:06 PM EDT | Areal Flood Warning | IND | Bartholomew, Brown, Decatur, Johnson, Monroe, Morgan and 1 more | 6 hr |
| Apr 3, 1:10 PM EDT | Areal Flood Warning | IND | Boone, Clinton, Delaware, Fountain, Hamilton, Madison and 3 more | 6 hr |
| Apr 3, 1:32 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox, Sullivan | 43 min |
| Apr 3, 2:06 PM EDT | Severe Thunderstorm Warning | IND | Hancock | 2 min |
| Apr 3, 2:10 PM EDT | Severe Thunderstorm Warning | IND | Brown, Greene, Monroe, Morgan, Owen | 35 min |
| Apr 3, 2:11 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Hancock, Henry, Madison | 34 min |
| Apr 3, 3:49 PM EDT | Areal Flood Warning | IND | Boone, Clay, Hendricks, Marion, Montgomery, Morgan and 5 more | 6 hr |
| Apr 3, 3:51 PM EDT | Areal Flood Warning | IND | Delaware, Hamilton, Hancock, Henry, Johnson, Madison and 4 more | 6 hr |
| Apr 3, 4:37 PM EDT | River Flood Warning | IND | Montgomery, Parke | 28 hr |
| Apr 3, 6:18 PM EDT | Special Weather Statement | IND | Fountain | 27 min |
| Apr 3, 6:23 PM EDT | Tornado Warning | IND | Fountain, Montgomery, Tippecanoe, Vermillion | 37 min |
| Apr 3, 6:49 PM EDT | Tornado Warning | IND | Fountain, Tippecanoe, Warren | 26 min |
| Apr 3, 6:50 PM EDT | Areal Flood Warning | IND | Bartholomew, Brown, Decatur, Johnson, Monroe, Morgan and 2 more | 3 hr |
| Apr 3, 6:52 PM EDT | Areal Flood Warning | IND | Boone, Clinton, Delaware, Fountain, Hamilton, Madison and 4 more | 3 hr |
| Apr 3, 7:09 PM EDT | Tornado Warning | IND | Boone, Montgomery | 13 min |
| Apr 3, 7:11 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Tippecanoe | 34 min |
| Apr 3, 7:45 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen, Sullivan | 30 min |
Nearby
Flash Flood Watches in Indiana, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.